Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 14, NWS Mobile, AL

January 26, 1996Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 26, 1996, 6:13 PM CST for Clarke County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 26, 1996, 6:13 PM CST (00:13 UTC)
Expired
Jan 26, 1996, 7:15 PM CST
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 26, 6:25 PM CSTThunderstorm Wind 50Alma, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -326 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-326 m²/s²
0-3 km storm-relative helicity
-147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 270012 RRA
SVRMOB
ALC025-270115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
613 PM CST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY
 
AT 610 PM...NWS DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING INTO SOUTHERN CLARKE COUNTY OF SOUTHWEST AL. AS THE STORM MOVES
NORTHEAST AT 40 MPH...IT WILL AFFECT THE TOWNS OF ROCKVILLE AND
GAINESTOWN THROUGH 715 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 2:33 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 26, 2:33 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST FRI JAN 26 1996

WX ACTIVE WITH TOR WATCH AND 88D LIGHTING UP BRIGHTER BY THE MINUTE
SO WILL BE BRIEF. WARM FRONT HAS PASSED TO THE NORTH OF CST IN
RESPONSE TO STRENGTHENING S/SERLY SFC GRADIENT AHEAD OF SFC FRONT
WHICH STRETCHES THRU CTRL AR/NW LA INTO ERN TX. SFC MOISTURE
CONVERGENCE HAS BEEN INCRNG AS DWPTS HAVE NOW REACHED MID 60S ACRS
FA. AS FRONT SLAMS INTO MOIST/UNSTABLE AIRMASS...WIDESPREAD
STG/POSSIBLY SVR TSTMS WILL BE THE RULE THAN THE XCPTN. VILS RUNNING
LOWER 40S HAVE BEEN PRODUCING HAIL IN SW MS DUE TO SVRL NAWAS RPTS
AND DO NOT SEE THIS ACTIVITY LETTING UP AS IT WILL EVENTUALLY MOVE
INTO CWA.  MODELS SWING FRONTAL SYSTEM THRU FA AROUND 03/06Z SAT WITH
WX CALMING DOWN AND COOLING OFF ATTM AS HI PRES FILTERS IN.
(1) 44/54/30/59 +100 (2) 48/58/34/60 +100  GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 6:09 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox66 min
Jan 26, 6:26 PM CSTTornado WarningMOBClarke34 min
Jan 26, 6:29 PM CSTTornado WarningMOBBaldwin31 min
Jan 26, 6:32 PM CSTSevere Thunderstorm WarningMOBWashington58 min
Jan 26, 6:38 PM CSTTornado WarningMOBMonroe67 min
Jan 26, 6:52 PM CSTTornado WarningMOBClarke68 min
Jan 26, 7:40 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox65 min
Jan 26, 9:20 PM CSTFlash Flood WarningMOBMonroe6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.